Oklahoma, 2013

Flood in Oklahoma, May 10 to 12, 2013

May 10 to 12, 2013 · NWS TSA · 1 event in 1 county or zone

Very persistent and occasionally heavy rainfall occurred from the evening of the 9th through the morning of the 10th across the headwaters of the Illinois River. This heavy rainfall resulted in moderate flooding of the Illinois River near Tahlequah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very persistent and occasionally heavy rainfall occurred from the evening of the 9th through the morning of the 10th across the headwaters of the Illinois River. This heavy rainfall resulted in moderate flooding of the Illinois River near Tahlequah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 8:36 PM CST, 24 minutes earlier.

Area forecast discussion, May 10, 8:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
936 PM CDT FRI MAY 10 2013

...UPDATE...

.DISCUSSION...
CONDITIONS LOOK GOOD FOR FOG DEVELOPMENT OVERNIGHT GIVEN CURRENT
T/TD SPREADS ESPECIALLY FOR LOCATIONS HAVING RECEIVED RECENT
RAINS. THE LARGEST UNCERTAINTY IS THE EXPANSIVE CIRRUS SHIELD
SPREADING NORTHWARD OUT OF TX. THE THICKER CLOUD COVER SHOULD
REMAIN SOUTH...WITH LESSER AMOUNT AND DURATION FOR NORTHERN
PORTIONS OF THE FORECAST AREA. THUS WILL EXPAND MENTION OF FOG
OVERNIGHT. WILL MAINTAIN FORECAST LOW TEMPS...AND SHOULD THEY BE
REALIZED...THEN LOCALLY DENSE FOG IS POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   52  76  44  69 /   0  30   0  20
FSM   54  77  46  72 /   0  20  10   0
MLC   53  76  47  73 /   0  10   0   0
BVO   48  74  41  67 /   0  30   0  40
FYV   48  71  41  67 /   0  20  10  20
BYV   48  71  40  66 /   0  20  10  20
MKO   52  75  45  70 /   0  20  10  10
MIO   48  73  41  66 /   0  30   0  40
F10   52  75  46  71 /   0  20  10   0
HHW   57  77  50  74 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
Hazardous weather outlook, May 10, 8:54 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
954 PM CDT FRI MAY 10 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
954 PM CDT FRI MAY 10 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

POOR VISIBILITY.
	RISK...LIMITED.
	AREA...GENERALLY ALONG AND NORTH OF INTERSTATE 40.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
AREAS OF FOG ARE EXPECTED TO DEVELOP LATER TONIGHT...ESPECIALLY
FOR LOCATIONS THAT HAVE RECEIVED RECENT RAINFALL.  LOCALLY DENSE
FOG IS POSSIBLE PRIMARILY ACROSS FAR NORTHWEST ARKANSAS...AND
PORTIONS OF FAR NORTHEAST OKLAHOMA.  MOTORISTS SHOULD BE PREPARED
FOR RAPID CHANGES IN VISIBILITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
ISOLATED THUNDERSTORMS WILL ACCOMPANY A STRONGER COLD FRONT
WHICH WILL PASS THROUGH THE AREA LATE SATURDAY INTO SUNDAY.
COOL AND DRY WEATHER WILL PREVAIL FOR EARLY NEXT WEEK...WITH
THUNDERSTORM CHANCES AND WARMER TEMPERATURES RETURNING FOR
MID TO LATE NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
May 10, 9:00 PM CST to May 12, 1:00 AM CST
Where
Cherokee County, 2 mi SSE of Tahlequah to 3 mi NE of Tahlequah
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.893, -94.956

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 10:00 pm CDT on May 10th. The river crested at 15.11 feet at 7:00 pm CDT on the 11th, resulting in moderate flooding. The river fell below flood stage at 2:00 am CDT on the 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451257.